Ethylene Glycol Ingestion

ID/CC A 2-year-old male is brought to the emergency room by his mother after a bout of vomiting.

HPI The child has been seen by ER staff physicians in the past for numerous episodes of vomiting and diarrhea.

PE VS: tachycardia (HR 140); mild hypotension (BP 100/60). PE: hyporeflexia; muscle weakness, and tenderness.

Labs Lytes: serum potassium low. BUN, CPK, and creatinine normal. ECG: no arrhythmias or conduction disturbances.

Treatment Treat fluid and electrolyte imbalances. Monitor ECG for changes and possible arrhythmias (cause of death).

Discussion Ipecac syrup is an effective drug when induction of vomit is necessary due to ingestion of drugs and poisons, mainly in children. The safety margin is wide, but deaths have occurred when fluid extract of ipecac has been administered (much more concentrated than ipecac syrup). Chronic ipecac poisoning should be suspected in cases in which children are repeatedly brought in with symptoms such as these. Reports of such misuse in cases of "Munchausen's syndrome by proxy" have been recorded. Intoxication may result in cardiomyopathy and fatal arrhythmias (ipecac contains emetine).

Was this article helpful?

0 0

Post a comment